Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Acne, labial itching and yeast infection after taking Sprintec, bleeding, pus, painful urination. Any advice?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4501 Questions
My name is XXXXXXX, I'm a 26 year old female. I am 5'1" and weigh 161 pounds. I started taking Sprintec brand birth control on 02/16/12 and I have had some side effects, including hormonal acne, labial itching, and a yeast infection last week. The infection cleared up with over-the-counter medicine, and the itching has lessened. The other night I was taking a shower and noticed that I had a small, hard lump the size of a small pea on the left side of my labia, close to the vaginal opening. When I touched it, I felt a small pop and while I found it odd, I just assumed that maybe it was an ingrown hair from shaving and thought nothing else of it. A few hours later the area had grown visibly, and I worried that perhaps I had a boil, something that I have never had in my genital region. I recently lost my job and thus my health insurance, and can't afford to see my doctor. I looked up home treatments online, and tried soaking the area with a cotton ball dipped in a saltwater solution made of sea salt and warm water. I did this for several hours Wednesday night and it seemed to help. The area had shrank considerably, and the lump had grown harder and there appeared to be a tiny white head at the top of it. I unwisely assumed that the boil was ready to pop, and so I applied pressure. It bled a little, and a tiny amount of pus came out with it. I cleaned the area with hydrogen peroxide and applied some tea tree oil to the area and covered it with a clean cotton ball overnight. Yesterday morning I removed the cotton ball and noticed that the left side of my labia was swollen. I assumed that it was from the trauma of popping the boil and so I cleaned the area with chamomile soap in the shower and applied the leftover cream I had from the over-the-counter yeast infection kit to the area, because I didn't want to risk infecting the area with candida since my birth control pill had caused it before. I felt fine as the day progressed, just mild pain when I walked. I had spontaneous (protected) sex with my boyfriend later on in the afternoon and noticed slight bleeding in the region when I wiped. I assumed it was just chafed from the friction, cleaned the area, and applied Neosporin to the area. I worked out last night and then took a shower after--this is when I noticed that the area was still bleeding faintly and that there appeared to be small amounts of pus on the toilet paper. The pain also had increased, I'd give it a 5. When I got woke up this morning, my urine made the area burn so badly that I wanted to cry--the pain level would be a 7 after urination. The pain subsides only after I clean the area with hydrogen peroxide. I'm afraid that I have infected the area, but I can't afford to go to the doctor. Any advice? I heard that if I keep the area clean and dry it should heal. I'm also curious as to whether my birth control could have caused the boil to form in the first place--I haven't had any problems until I started taking Sprintec.
Posted Mon, 21 May 2012 in Vaginal and Uterus Health
Answered by Dr. Aashish Raghu 14 minutes later
Hi there.

I have read and understood your problems.

It appears that the boil is most probably a Bartholin cyst. It is a cyst filled with fluid due to blockage of the duct. It can occur spontaneously with no specific cause. This can form a lump in the labia. Sometimes this cyst with fluid gets infected and forms pus which can burst and drain out which may also be associated with blood.

The yeast or Candida infection can occur due to birth control, steroidal medication and also seen commonly in diabetics. You will need to take appropriate medication to control your yeast infection. The Bartholin cyst is unlikely to occur due to your birth control pills.

Kindly avoid applying any sort of chemical like tree oil, hydrogen peroxide because the labia are very sensitive structures and can easily get damaged. For now it is advisable to apply an antibiotic cream, one of the best being Fucidin for this condition.

You also have symptoms of water, around 2 litres a day. This will give good relief to the burning sensation. Also drinking Cranberry juice helps to prevent urinary tract infections. Plenty of fresh fruits and XXXXXXX leafy vegetables will also prevent symptoms of urinary tract infection.

It is advisable to consult with your Gynecologist to get the Bartholin abscess examined and adequate treatment to be provided. You may also get your urine tested for infection.

Avoid sexual intercourse and masturbation till your Doctor treats the condition.

I hope I have answered your query. I will be available to answer your follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor